Nebraska, 2013

Hail and Damaging Winds in Nebraska, April 8 to 9, 2013

April 8 to 9, 2013 · NWS LBF · 8 events in 6 counties and zones

A warm front lifted north across southwest Nebraska and was the focus for thunderstorms to develop, intensify and produce large hail and damaging winds. Frontier County was hit the hardest by damaging winds estimated up to 80 mph as a thunderstorm bowed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front lifted north across southwest Nebraska and was the focus for thunderstorms to develop, intensify and produce large hail and damaging winds. Frontier County was hit the hardest by damaging winds estimated up to 80 mph as a thunderstorm bowed out. The high winds produced damage at 12 farmsteads. The most extensive damage occurred just north of County Road 741, where two large buildings and nine silos were destroyed. The wind damage included over 60 center pivot irrigation systems, livestock killed, large tree limbs down and approximately 40 power poles snapped. The McCook Public Power District reported 173 consumers lost power during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 8, 1:13 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 8, 1:13 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT MON APR 8 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 314 PM CDT MON APR 8 2013

DEEP CONVECTION SHOULD DEVELOP WEST TO EAST TONIGHT WITH LARGE HAIL
THE PRIMARY SEVERE WEATHER THREAT. THERE IS A NARROW WINDOW FOR
TORNADOES ASSOCIATED WITH A SOUTHWARD MOVING COLD FRONT THIS EVENING
AND STORMS DEVELOPING ALONG OR JUST SOUTH OF THE FRONT. THE
THUNDERSTORMS WILL HELP PULL COLD AIR SOUTH WHICH COULD CAUSE A
CHANGEOVER TO FREEZING RAIN FASTER THAN FORECAST.

THE RAP HAS WEAKENED THE MIDLEVEL WARM AIR ADVECTION SUFFICIENTLY TO
REDUCE THE RISK OF SLEET HOWEVER THIS WOULD SUGGEST MORE FREEZING
RAIN OR FREEZING DRIZZLE POTENTIAL TUESDAY AS THE MOISTURE IS
GENERALLY BELOW 700 MB IN ALL MODELS. THE LATEST FORECAST SHOWS LESS
QPF TUESDAY BUT SOME AREAS COULD SEE BETWEEN 1/4 AND 1/2 INCH OF
FREEZING RAIN AS THE CHANGEOVER LINE WILL SPEND MOST OF THE DAY
HOURS TRAVERSING EASTERN PORTIONS OF THE FCST AREA.

THE SNOW LINE IS A LITTLE FASTER IN THE RAP BUT THE RAIN TO FREEZING
RAIN LINE SHOULD BE DRAPED ACROSS CUSTER AND FRONTIER COUNTY BY 12Z
TUESDAY. ALL OF THIS SUGGESTS THE COLD AIR IS WINNING OUT IN THE
WEST AND TAKING A MORE NORTH TO SOUTH PLUNGE. THERE NO REAL CHANGE
IN THE SNOWFALL AMOUNTS DURING THE SHORT TERM EXCEPT HIGHER AMOUNTS
ASSOCIATED WITH THE SLIGHTLY FASTER CHANGEOVER IN THE WEST.

ICING COULD BE A REAL PROBLEM FOR THE POWER GRID IN SOME AREAS WITH
WINDS INCREASING TO 25 TO 35 MPH. TEMPERATURES SHOULD BE STEADY OR
FALLING IN THE 20S THROUGHOUT THE DAY AND WIND CHILL READINGS IN THE
SINGLE DIGITS ARE EXPECTED ALL AREAS BY TUESDAY NIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON APR 8 2013

EARLY TUESDAY EVENING THE H5 UPPER LOW IS FORECAST TO ROTATE INTO
CENTRAL COLORADO WHILE THE H7 LOW MOVES INTO FAR NORTHEAST CO/SWRN
NEBR/NWRN KS. THIS WILL BE CONDUCIVE FOR A PERIOD OF MODERATE TO
HEAVY SNOW IS TO DEVELOP IN NW KS AND DRAWN NORTHWARD INTO
WESTERN NEBRASKA. NORTHWEST WINDS 25 TO 35 MPH AND GUSTY TO
PRODUCE AREAS OF BLOWING SNOW TO DIMINISH SLIGHTLY TO 20 TO 30
MPH AFTER MIDNIGHT. THE SYSTEM WILL BEGIN TO WEAKEN AS DRIER AIR
IS DRAWN INTO THE EASTERN SIDE OF THE SYSTEM. A PERSISTENT
DEFORMATION ZONE ON THE BACKSIDE OF THE SYSTEM WILL STILL BRING
LIGHT SNOW ACCUMULATIONS LATE TUESDAY NIGHT THROUGH WEDNESDAY.
EVEN WEDNESDAY NIGHT INTO THURSDAY...THE NORTHEAST HALF OF THE
AREA MAY CONTINUE TO SEE LIGHT SNOW AS UPPER LOW ROTATES SLOWLY
EAST INTO IOWA.

HAVE TRENDED DOWN HIGH TEMPERATURES WEDNESDAY TO THE UPPER 20S AND
LOWER 30S. THURSDAY HIGHS ALSO TRENDED DOWN A BIT TO 33 TO 35
NORTH CENTRAL TO THE LOWER 40S FAR SOUTHWEST.

IN WAKE OF CLOSED SYSTEM THURSDAY...UPPER FLOW WILL BE WEST
NORTHWEST FRIDAY THROUGH MONDAY. TEMPERATURES TO MODERATE FROM
40 TO 50 FRIDAY TO THE 50S TO LOW/MID 60S SATURDAY AND SUNDAY. LOW
CHANCE POPS SUNDAY/MONDAY FOR RAIN SHOWERS...NIGHTTIME/MORNING
RAIN/SNOW SHOWERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1251 CDT MON APR 8 2013

WINTER STORM CONDITIONS WITH WIDESPREAD IFR/LIFR SPREAD SOUTH AND
EAST THIS AFTERNOON THROUGH NOON TUESDAY. FLIGHT CONDITIONS
SLOWLY DETERIORATE FROM NORTH TO SOUTH THIS AFTERNOON AS STRATUS
DEVELOPS. THUNDERSTORM POTENTIAL BECOMES LIKELY ALONG INTERSTATE
80 AFTER 00Z THIS EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM CDT /3 AM MDT/ TUESDAY TO 7 AM
CDT /6 AM MDT/ WEDNESDAY FOR NEZ029-038-058-069>071.

WINTER STORM WARNING FROM 4 AM CDT /3 AM MDT/ TUESDAY TO 7 AM
CDT /6 AM MDT/ WEDNESDAY FOR NEZ006>010-024>028-035>037-056-057-
059.

WINTER STORM WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TUESDAY TO 7
AM CDT /6 AM MDT/ WEDNESDAY FOR NEZ004-005-022-023-094.

&&

SHORT TERM...CDC
LONG TERM...ROBERG
AVIATION...CDC
Hazardous weather outlook, Apr 8, 3:53 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 AM CDT MON APR 8 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-091100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
553 AM CDT MON APR 8 2013 /453 AM MDT MON APR 8 2013/

...A MAJOR SPRING STORM IS EXPECTED TO BRING A WILD MIX OF WEATHER TO
WESTERN AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN CENTRAL AND SOUTHWEST NEBRASKA. A WARM FRONT WILL MOVE
NORTH INTO SOUTHERN NEBRASKA AND BRING WARM AND MOIST AIR TO
CENTRAL AND SOUTHWEST NEBRASKA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON IN SOUTHWEST NEBRASKA. WITH
STRONG INSTABILITY AND FAVORABLE VERTICAL WIND PROFILES...THERE IS
POTENTIAL FOR AT LEAST ISOLATED SUPER CELLS WHICH CAN PRODUCE
LARGE HAIL AND DAMAGING WIND. THE AREA MOST LIKELY TO HAVE SEVERE
THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM BROKEN BOW
THROUGH NORTH PLATTE TO IMPERIAL.

BESIDES THE RISK OF THUNDERSTORMS...THERE IS A POSSIBILITY OF LIGHT
FREEZING RAIN OR SLEET IN THE NEBRASKA SANDHILLS AND THE EASTERN
PANHANDLE. THE RAIN WILL CHANGE TO SNOW MOST AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD SNOW IS EXPECTED TO CONTINUE TUESDAY AND TUESDAY NIGHT
IN WESTERN AND NORTH CENTRAL NEBRASKA. HEAVY SNOW IS LIKELY OVER
MUCH OF THE SANDHILLS AND THE EASTERN NEBRASKA PANHANDLE. LESSER
AMOUNTS CAN BE EXPECTED IN CENTRAL AND SOUTHWEST NEBRASKA. AFTER
THE STORM GOES THROUGH...STRONG WIND IS LIKELY TO PRODUCE
AT LEAST AREAS OF BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Special weather statement, Apr 8, 3:39 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1039 PM GMT MON APR 8 2013

NEZ056-057-082330-
DEUEL NE-KEITH NE-
440 PM MDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH AND EASTERN
DEUEL COUNTIES UNTIL 530 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
OR 7 MILES SOUTH OF BIG SPRINGS...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG SPRINGS...
  BARTON...
  GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
  MEGEATH...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 113.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE
Special weather statement, Apr 8, 3:48 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM MDT MON APR 8 2013

NEZ022-056-082330-
DEUEL NE-GARDEN NE-
448 PM MDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHWESTERN
DEUEL COUNTIES UNTIL 530 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LODGEPOLE...OR 11 MILES NORTHWEST OF
CHAPPELL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHKOSH...
  LISCO...
  SUGAR LOAF HILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
April 8, 4:21 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
41.060, -102.070

Hail, Lincoln

When
April 8, 9:32 PM CST
Where
Lincoln County, 5.52 mi SE of Brady
Measured
0.88 in hail
Reported by
Public
Coordinates
40.970, -100.300

Hail, Custer

When
April 8, 10:15 PM CST
Where
Custer County, 0.69 mi S of Mason City
Measured
0.88 in hail
Reported by
Public
Coordinates
41.220, -99.300

Hail to nickel size covered the ground.

Thunderstorm Wind, Hayes

When
April 8, 10:15 PM CST to 10:20 PM CST
Where
Hayes County, 8.29 mi S of Hayes Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.400, -101.020

Pasture fences and gates blown down.

Thunderstorm Wind, Custer

When
April 8, 10:15 PM CST
Where
Custer County, 13.11 mi SW of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.090, -99.470

Winds estimated to 65 mph.

Hail, Chase

When
April 8, 9:42 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.520, -101.640

Hail covered the ground.

Thunderstorm Wind, Frontier

When
April 8, 11:25 PM CST to 11:55 PM CST
Where
Frontier County, 7.69 mi ENE of Stockville to 8.13 mi SSW of Eustis
Measured
70 kt (81 mph) estimated gust
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
40.569, -100.243

A bow echo produced straight-line winds that were estimated up to 80 mph for nearly 30 minutes. The wind damage encompassed over 50 square miles in central and northeast Frontier County, in an area from east of Stockville and west of West Canyon Road to the south and west of Eustis. The high winds produced damage at 12 farmsteads. The most extensive damage just north of County Road 741, where two large metal buildings and nine 10 to 15 thousand bushel silos were destroyed. The wind damage included roofs of homes and outbuildings, windows blown out, over 60 center pivot irrigation systems overturned, large tree limbs down and livestock killed. The strong winds took down power lines and snapped 40 power poles, where the McCook Public Power District reported 173 consumers lost power.

Thunderstorm Wind, Hayes

When
April 9, 12:15 AM CST to 12:30 AM CST
Where
Hayes County, 10.48 mi SSE of Hayes Center
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.393, -100.911

Large storage building destroyed. Building was 60 by 80 feet. Siding of home and combine damaged by wind driven corn stalk remnants.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439636, 439528, 439529, 439531, 439637, 439530, 439632, 472760.